Recent Blog Articles
Misgendering: What it is and why it matters
Healthy brain, healthier heart?
Stories connect us
Wondering about a headline-grabbing drug? Read on
Respiratory virus cases tick upward: What parents should know
Hope: Why it matters
Will new guidelines for heart failure affect you?
Want probiotics but dislike yogurt? Try these foods
Is our healthcare system broken?
What’s the relationship between diabetes and dementia?
Fears about statin side effects: Often unfounded?
A novel study suggests that the "nocebo effect" could be why some people believe they cannot tolerate statins.
Are you hesitant to fill your statin prescription because you're worried the drug will cause muscle aches and other side effects? Although you're far from alone (see "A royal pain?"), the reality is that all drugs have side effects, and statins aren't worse than other drugs. And fears about statin side effects may be depriving people of a potentially lifesaving medication.
The nocebo effect — the flip side of the well-known placebo effect — occurs when people experience negative effects from a drug, placebo, or other treatment based on an expectation of harm. Because of the widespread belief that statins cause muscle aches, statins have been suspected of triggering a strong nocebo effect. A recent study confirmed this observation (see "A study to assess statin side effects").
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.